Marriage and the Husband-Wife Relationship/trouble with arousal


QUESTION: My boyfriend and I have been together for 4 1/2 years now and I am apparently un-arousable, for lack of better words. Of course he can be in the mood at any point but me, I just don't ever get that excitement I used to, I actually get seriously annoyed. My past was a really sexual one and I started at a young age due to various factors in my life, if you need any more info. I can let you know.
We started out very strong in the intimacy aspect of our relationship, and it went strong for about two years. Around that time I was prescribed two strong antidepressants and thats when the change seemed to happen, not only in my sex life but in my personality in general. I was prescribed antidepressants as antianxiety meds. I took myself off of them after a few months, which I now know is a bad idea, and it has now been almost two more years and nothing has been the same. I was just seeing if you could bring new light to my situation and help me figure this out before our relationship is damaged any further.

ANSWER: Hi Steph,

Because so much of libido comes from the mind, depression and the medications to treat it can have a devastating effect. I am assuming that the depression was clinical, that is chemical imbalance, rather than emotional.  Emotional related depression can be treated with talk therapy, hypnosis and other treatments.  Medications are usually the treatment of choice for the other type.  Even here talk therapy can help.   You should see either a Psychiatrist or Psychologist to begin treatment.  Make sure the doctor understands all of the symptoms including the lack of sexual desire.  It may take a while to get the right medications to give you peace of mind and the libido you desire.  The good news is that there are solutions to your issues.

Good luck,

---------- FOLLOW-UP ----------

QUESTION: Actually I was prescribed these medications because I get very nervous in everyday situations due to a mild Cerebral Palsy. The doctor prescribed me these assuming I was suffering from anxiety when in reality it has to do with the nervous system having trouble taking in what I consider to be normal situations (driving a car, confrontation between others, etc.) So I am not sure if the fact that I am not and was not depressed, would change the answer to my question. Or not, just thought I should let you know. Unfortunately I do not have the necessary means to seek talk therapy and I am also not trying to get on any other medications. Thanks again!

Hi again,

Yes I was assuming that depression was a factor.  Cerebral Palsy should not cause a loss of libido.   Anxiety can.  Because the loss of libido took place suddenly,  you should see a gynecologist or endocrinologist to see if there are any issues.  Have him check your hormone levels, sex hormones as well as things like Thyroid and others.  It sounds like a medical issue to me.  I would at least rule all of those out first.

Good luck,

Marriage and the Husband-Wife Relationship

All Answers

Answers by Expert:

Ask Experts


Tom Blair


Questions related to strengthening and saving relationships and marriages. Sexual relationship questions. Published author.


Neural Linguistic Practitioner Hypnotherapist Sexual Relationship Coach Internationally read author. Retired Educator All relationships are based on having certain needs being met. Healthy relationships are ones where there is a mutual meeting of these needs. Respect, honesty, communication are just some of those needs When those needs and others are not being met, the relationship will fall into disrepair. Together we will identify those needs and work to correct the imbalance. It is not too late, love can be rekindled. And it can last a life time.

Neural Linguistic Practitioner Hypnotherapist Sexual Relationship Coach Internationally read author. Retired Educator

©2016 All rights reserved.